Georgia, 2020

Flash Flooding and Hail in Georgia, June 12 to 13, 2020

June 12 to 13, 2020 · NWS FFC · 4 events in 1 county or zone

Ample moisture and moderate instability combined with strong daytime heating to produce an isolated severe thunderstorm and flash flooding in central Georgia. In total, 3 to 5 inches of rain occurred in portions of central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture and moderate instability combined with strong daytime heating to produce an isolated severe thunderstorm and flash flooding in central Georgia. In total, 3 to 5 inches of rain occurred in portions of central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 2:36 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 2:36 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
336 PM EDT Fri Jun 12 2020

.SHORT TERM /Tonight through Saturday Night/...

A surface front has stalled on the southeastern edge of the
forecast area. Low pressure on the boundary is aiding in
convection across the area south and east of Macon. The storms
have generally been slow moving and there is the potential for
some local street flooding this afternoon and evening. Pops in
the likely category have been included for late this afternoon and
early evening. Otherwise more stable air with lower dew points
have filtered into the remainder of the forecast area. Not much
change for Saturday although the front may drift closer to the
Atlantic Coast. Convection chances continue for east central GA
through Saturday evening with pops in the slight chance to chance
range.

41

.LONG TERM /Sunday through Friday/...

Forecast for next week continues to remain on track. Models continue
to show trough with embedded shortwaves/TPVs within a secondary more
equatorward jet that will have one of the shortwaves/TPVs get cut
off as a Rossby Wave breaks to the west between the two jet maxima
over the eastern CONUS. This cut-off low will provide the
opportunity for a surface low or offshore wave-like feature to form
through mid next week as a strong surface high pressure pushes into
New England. This will provide for chances of thunderstorms
throughout the week across the CWA, with higher chances to the east
where better moisture and forcing will reside, though any vorticity
maxima which rotate around the trough will provide for forcing for
ascent across the entire area. Timing of these will be unreliable
this far out in time.

The cut-off low will help to keep southerly flow from returning to
the area too quickly. This will in turn keep temperatures pleasant
for this time of year with highs forecast to be in the 80s most of
the week, creeping into the 90s by the end. This is expected to
prevent moisture from returning too quickly as well, with forecast
dewpoints in the low 60s and even some 50s(!) to the north. With
high pressure over the northeast, and a surface low or wave feature
to the south, might have to watch for the potential for a weak CAD
to form as well which would further limit temperatures and moisture,
as CAD depth may not be properly resolved in global scale guidance.

For this package, I've gone with mostly the model blend as everyone
seems to be getting along in terms of placement of large scale
features, with some minor differences in placement of the cut-off
low.

Lusk

&&

AVIATION...
18Z Update...
VFR conditions thru the period with scattered cumulus field in
the 3500-5000 ft range this afternoon. Some patchy mvfr possible
at KMCN 09z-14z. Northeast winds with occasional gusts should
continue to diminish this afternoon and evening. Northeast winds
10-12 kts again Saturday.

//ATL Confidence...18Z Update...
High on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  86  64  84 /   0   5  10  20
Atlanta         66  85  65  84 /   5   5   5  20
Blairsville     57  79  59  77 /   5  10  10  40
Cartersville    62  86  63  86 /   5   5   5  20
Columbus        68  90  67  90 /  10  10   5  10
Gainesville     64  84  64  82 /   5   5  10  30
Macon           67  88  65  86 /  20  20   5  10
Rome            62  87  62  87 /   0   0   0  10
Peachtree City  62  86  64  85 /   5   5   5  20
Vidalia         70  87  68  86 /  60  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Lusk
AVIATION...41
Hazardous weather outlook, Jun 12, 12:09 PM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
109 PM EDT Fri Jun 12 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
109 PM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Scattered thunderstorms are expected across southeastern portions
of middle Georgia this afternoon and evening. Gusty winds,
frequent lightning, and locally heavy rainfall will possible in
any of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

From Saturday through Thursday, isolated to scattered thunderstorms
will be possible each afternoon, primarily over the eastern half
of the forecast area. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 12, 12:27 PM EST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
127 PM EDT Fri Jun 12 2020

GAZ111>113-121815-
Toombs GA-Wheeler GA-Montgomery GA-
127 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHEASTERN WHEELER AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 215 PM EDT...

At 126 PM EDT...a line of strong thunderstorms was along a line
extending from Metter Municiple Airport to near Lumber City...and
moving southeast at 5 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lyons, Vidalia, Uvalda, Santa Claus, Alston, Center, Toombs Central,
Ohoopee, New Branch, Ponderosa, McNatt Falls, South Thompson, English
Eddy, Rock Springs, Cedar Crossing, Johnson Corner, Charlotteville
and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8228 3194 8230 3195 8231 3193 8232
      3194 8238 3196 8238 3195 8240 3197 8243
      3197 8250 3195 8249 3196 8257 3192 8263
      3194 8267 3199 8272 3231 8224 3216 8218
      3214 8220 3191 8223
TIME...MOT...LOC 1726Z 292DEG 5KT 3237 8206 3197 8264

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 12, 1:05 PM EST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
205 PM EDT Fri Jun 12 2020

GAZ110-111-121845-
Wheeler GA-Telfair GA-
205 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND TELFAIR COUNTIES
UNTIL 245 PM EDT...

At 204 PM EDT...strong thunderstorms extended from near Glenwood to
near Towns to near China Hill, moving southwest at 5 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
McRae, Alamo, Helena, Lumber City, Glenwood, Scotland, Jacksonville,
Towns, Horse Creek Wma, Spring Hill, Landsburg, Temperance, China
Hill, Little Ocmulgee State Park, Jordan and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3181 8313 3189 8318 3221 8283
      3230 8265 3225 8265 3217 8262 3213 8263
      3206 8262 3199 8272 3192 8265 3192 8268
      3190 8269 3186 8276 3185 8279 3184 8278
      3182 8284 3178 8287 3179 8298 3178 8301
TIME...MOT...LOC 1804Z 043DEG 6KT 3220 8273 3196 8284 3187 8301

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 12, 1:42 PM EST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
242 PM EDT Fri Jun 12 2020

GAZ108-110-121930-
Telfair GA-Wilcox GA-
242 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR TELFAIR AND SOUTHEASTERN WILCOX
COUNTIES UNTIL 330 PM EDT...

At 240 PM EDT...strong thunderstorms extended from near Workmore to
near Horse Creek WMA to Temperance, moving south at 10 mph.

  HAZARD...Winds up to 40 mph, up to penny sized hail, frequent
           lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jacksonville, Temperance, China Hill, Horse Creek WMA and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3181 8313 3182 8313 3185 8318
      3185 8325 3192 8322 3191 8322 3190 8320
      3197 8312 3204 8287 3184 8278 3182 8284
      3178 8286 3178 8289 3179 8290 3179 8297
      3178 8303
TIME...MOT...LOC 1840Z 015DEG 9KT 3198 8292 3186 8290 3188 8314

HAIL...0.75IN
WIND...40MPH
Special weather statement, Jun 12, 5:13 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Fri Jun 12 2020

GAZ108-109-122300-
Wilcox GA-Dodge GA-
613 PM EDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILCOX AND SOUTHWESTERN
DODGE COUNTIES UNTIL 700 PM EDT...

At 613 PM EDT...a strong thunderstorm was near Abbeville, moving
southwest at 10 mph.

  HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Rochelle, Pitts, Browning, Double Run, Antioch Church,
Owensboro and Seville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3185 8361 3196 8361 3203 8337 3201 8323
      3185 8324
TIME...MOT...LOC 2213Z 036DEG 7KT 3193 8339

HAIL...0.25IN
WIND...40MPH

The radar

The Robins AFB radar (KJGX), 80 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilcox

When
June 12, 5:55 PM EST to 6:15 PM EST
Where
Wilcox County, 1.36 mi ESE of Kramer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.960, -83.430

The Wilcox County Emergency Manager reported hail the size of quarters east of Rochelle.

Thunderstorm Wind, Wilcox

When
June 12, 5:58 PM EST to 6:18 PM EST
Where
Wilcox County, 0.45 mi SW of Rochelle to 0.28 mi SSE of Rochelle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.946, -83.456

The Wilcox County Emergency Manager reported trees and poweer lines blown down along 5th Avenue in Rochelle.

Flash Flood, Wilcox

When
June 12, 6:15 PM EST to June 13, 12:00 AM EST
Where
Wilcox County, Rochelle to 0.35 mi S of Rochelle
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.950, -83.450

The Emergency Manager reported a car underwater near the Rochelle Baptist Church.

Flash Flood, Wilcox

When
June 12, 6:15 PM EST to June 13, 12:00 AM EST
Where
Wilcox County, 0.59 mi W of Rochelle to 0.64 mi W of Rochelle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.950, -83.460

The Georgia Department of Transportation reported the SR 280 and SR 112 intersection was impassable due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899594, 899595, 907026, 907027.